ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Asymptotic Modeling of Nonlinear Bending and Buckling Behavior of Carbon Nanotubes

Ponnusami, Sathiskumar A and Gupta, Mohit and Harursampath, Dineshkumar (2019) Asymptotic Modeling of Nonlinear Bending and Buckling Behavior of Carbon Nanotubes. In: AIAA JOURNAL, 57 (10). pp. 4132-4140.

[img] PDF
AIAA _J_57_10_19.pdf - Published Version
Restricted to Registered users only

Download (497kB) | Request a copy
Official URL: https://dx.doi.org/10.2514/1.J057564


The present work investigates the nonlinear bending and buckling behavior of carbon nanotubes (CNTs) using variational asymptotic method. Considering a CNT as a slender beam structure, an asymptotically-correct nonlinear continuum beam model is presented. Through the resulting nonlinear moment-curvature relationship, the model captures the phenomenon of ovalization of the cross sections and local buckling of the CNT, which arises due to their geometrical nature. Further studies are performed in order to explore the effect of CNT wall thickness on the nonlinear bending behavior of the CNT structure. It is shown that the continuum modeling approach can capture the ovalization and further localization of the CNT deformation under bending. The study aims to provide a reduced-order modeling framework analyzing the inherent nonlinearities associated with the geometrical nature of CNTs.

Item Type: Journal Article
Publication: AIAA JOURNAL
Additional Information: copyright for this article belongs to American Institute of Aeronautics and Astronautics Inc.
Department/Centre: Division of Mechanical Sciences > Aerospace Engineering(Formerly Aeronautical Engineering)
Date Deposited: 11 Feb 2020 11:40
Last Modified: 11 Feb 2020 11:40
URI: http://eprints.iisc.ac.in/id/eprint/63975

Actions (login required)

View Item View Item